Alert archive / North Carolina / High Wind Warnings in 2020
High Wind Warning 1, NWS Raleigh, NC
NWS Raleigh, NC issued this high wind warning at Oct 29, 2020, 10:21 AM EDT for 21 counties in North Carolina. It was in force for 6 hr. 30 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 29, 2020, 10:21 AM EDT (14:21 UTC)
- Expired
- Oct 29, 2020, 4:49 PM EDT
- In force
- 6 hr
- Issued by
- NWS Raleigh, NC
All 21 counties
Alamance County, NC, Chatham County, NC, Durham County, NC, Edgecombe County, NC, Franklin County, NC, Granville County, NC, Halifax County, NC, Harnett County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 35 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 29, 10:48 AM EDT | NON-TSTM WND DMG | Siler City, NC | A FEW THOUSAND WITHOUT POWER DUE TO FALLEN TREES OR LIMBS ON POWER EQUIPMENT. |
| Oct 29, 10:59 AM EDT | NON-TSTM WND GST 51 | 1 Nne Alamance, NC | MEASURED WIND GUST OF 51 MPH AT KBUY. |
| Oct 29, 11:08 AM EDT | NON-TSTM WND DMG | Troy, NC | SEVERAL WITHOUT POWER DUE TO FALLEN TREES OR LIMBS ON POWER EQUIPMENT. |
| Oct 29, 11:15 AM EDT | NON-TSTM WND DMG | 5 W Surl, NC | TREES DOWN ON POWERLINES SOUTH OF ROXBORO. |
| Oct 29, 11:17 AM EDT | NON-TSTM WND DMG | 2 Sw Asheboro, NC | MULTIPLE TREES DOWN IN RANDOLPH COUNTY NEAR OLD FARMER ROAD IN ASHEBORO. |
| Oct 29, 11:18 AM EDT | NON-TSTM WND DMG | 2 W Mebane, NC | TREE DOWN ON A RESIDENCE NEAR US 70. |
| Oct 29, 11:20 AM EDT | NON-TSTM WND DMG | 1 Nnw Cumnock, NC | ALMOST 100 WITHOUT POWER DUE TO FALLEN TREES OR LIMBS ON POWER EQUIPMENT. |
| Oct 29, 11:21 AM EDT | NON-TSTM WND DMG | Macclesfield, NC | MULTIPLE TREES ON ROADS ACROSS MACCLESFIELD. |
| Oct 29, 11:24 AM EDT | NON-TSTM WND DMG | Carthage, NC | SEVERAL WITHOUT POWER DUE TO FALLEN TREES OR LIMBS ON POWER EQUIPMENT. |
| Oct 29, 11:33 AM EDT | NON-TSTM WND DMG | 1 Ne Elon College, NC | TREE DOWN ON RESIDENCE NEAR THE INTERSECTION OF COLLEGE AVE AND NORTH OAK AVE. |
| Oct 29, 11:37 AM EDT | NON-TSTM WND DMG | 1 Nne Elon College, NC | MULTIPLE TREES AND LARGE TREE BRANCHES ARE DOWN ACROSS ELON UNIVERSITY. |
| Oct 29, 11:47 AM EDT | NON-TSTM WND DMG | 4 E Garner, NC | SEVERAL WITHOUT POWER DUE TO FALLEN TREES OR LIMBS ON POWER EQUIPMENT. |
| Oct 29, 11:54 AM EDT | NON-TSTM WND DMG | 4 Nw Durham, NC | NEARLY ONE THOUSAND WITHOUT POWER DUE TO FALLEN TREES OR LIMBS ON POWER EQUIPMENT. |
| Oct 29, 12:00 PM EDT | NON-TSTM WND DMG | Oxford, NC | SEVERAL WITHOUT POWER DUE TO FALLEN TREES OR LIMBS ON POWER EQUIPMENT. |
| Oct 29, 12:07 PM EDT | NON-TSTM WND GST 52 | 2 N Rdu International, NC | MEASURED WIND GUST OF 52 MPH AT KRDU. |
| Oct 29, 12:09 PM EDT | NON-TSTM WND DMG | 3 Ne Selma, NC | TREE DOWN ON POWER LINES NEAR THE INTERSECTION OF OLD BEULA ROAD AND JERRY ROAD. |
| Oct 29, 12:14 PM EDT | NON-TSTM WND DMG | Castalia, NC | ALMOST ONE HUNDRED WITHOUT POWER DUE TO FALLEN TREES OR LIMBS ON POWER EQUIPMENT. |
| Oct 29, 12:19 PM EDT | NON-TSTM WND DMG | 4 Sse Centerville, NC | A FEW HUNDRED WITHOUT POWER DUE TO FALLEN TREES OR LIMBS ON POWER EQUIPMENT. |
| Oct 29, 12:32 PM EDT | NON-TSTM WND DMG | 1 Ene Henderson, NC | NEARLY ONE THOUSAND WITHOUT POWER DUE TO FALLEN TREES OR LIMBS ON POWER EQUIPMENT. |
| Oct 29, 12:34 PM EDT | NON-TSTM WND DMG | Kenly, NC | SEVERAL WITHOUT POWER DUE TO FALLEN TREES OR LIMBS ON POWER EQUIPMENT. |
| Oct 29, 12:43 PM EDT | NON-TSTM WND DMG | 2 Nne Garner, NC | SEVERAL WITHOUT POWER DUE TO FALLEN TREES OR LIMBS ON POWER EQUIPMENT. |
| Oct 29, 12:47 PM EDT | NON-TSTM WND DMG | Norlina, NC | SEVERAL WITHOUT POWER DUE TO FALLEN TREES OR LIMBS ON POWER EQUIPMENT. |
| Oct 29, 12:49 PM EDT | NON-TSTM WND GST 52 | 4 Nw Elm City, NC | ASOS STATION KRWI ROCKY MOUNT. |
| Oct 29, 12:50 PM EDT | NON-TSTM WND DMG | 3 Nw Timberlake, NC | TREE DOWN NEAR THE INTERSECTION OF LONGLEAF DRIVE AND DOCS ROAD. |
| Oct 29, 12:53 PM EDT | NON-TSTM WND DMG | Battleboro, NC | MULTIPLE TREES ON ROADS ACROSS THE BATTLEBORO AREA. |
| Oct 29, 1:06 PM EDT | NON-TSTM WND DMG | 3 Ssw Wilson, NC | MULTIPLE TREES DOWN ON ROADWAYS. |
| Oct 29, 1:20 PM EDT | NON-TSTM WND DMG | Hillsborough, NC | OVER ONE THOUSAND WITHOUT POWER DUE TO FALLEN TREES OR LIMBS ON POWER EQUIPMENT. |
| Oct 29, 1:30 PM EDT | NON-TSTM WND DMG | Leggett, NC | MULTIPLE TREES ON ROADS ACROSS LEGGETT. |
| Oct 29, 3:54 PM EDT | NON-TSTM WND DMG | 1 Se Roanoke Rapids, NC | MULTIPLE TREES DOWN ON BECKER DRIVE NEAR OLD FARM ROAD. |
| Oct 29, 4:34 PM EDT | NON-TSTM WND DMG | 3 Ese Littleton, NC | MULTIPLE TREES DOWN ON ROAD NEAR WRIGHT RD AND JUSTICE BRANCH RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
472 WWUS72 KRAH 291421 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 1021 AM EDT Thu Oct 29 2020 NCZ007>011-023>028-039>043-073>077-292300- /O.UPG.KRAH.WI.Y.0003.000000T0000Z-201029T2300Z/ /O.NEW.KRAH.HW.W.0001.201029T1421Z-201029T2300Z/ Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson- Stanly-Montgomery-Moore-Lee-Harnett- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, and Dunn 1021 AM EDT Thu Oct 29 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph. * WHERE...The Piedmont, northern Sandhills, and northern Coastal Plain of central North Carolina, approximately along and north of a line from the cities of Albemarle to Sanford to Rocky Mount and Tarboro. * WHEN...Until 7 PM EDT this evening. The strongest winds are likely to occur through 2 PM. * IMPACTS...Damaging winds will blow down trees and power lines. Numerous to widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NCZ078-083>086-088-089-292300- /O.CON.KRAH.WI.Y.0003.000000T0000Z-201029T2300Z/ Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 1021 AM EDT Thu Oct 29 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Wayne, Scotland, Richmond, Hoke, Anson, Sampson and Cumberland Counties. * WHEN...Until 7 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and scattered power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
577 WWUS72 KRAH 292049 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 449 PM EDT Thu Oct 29 2020 NCZ007>011-023>028-039>043-073>077-292200- /O.CAN.KRAH.HW.W.0001.000000T0000Z-201029T2300Z/ Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson- Stanly-Montgomery-Moore-Lee-Harnett- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, and Dunn 449 PM EDT Thu Oct 29 2020 ...HIGH WIND WARNING IS CANCELLED... Winds will continue to diminish as Post Tropical Cyclone Zeta races away from North Carolina. $$ NCZ078-083>086-088-089-292200- /O.CAN.KRAH.WI.Y.0003.000000T0000Z-201029T2300Z/ Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 449 PM EDT Thu Oct 29 2020 ...WIND ADVISORY IS CANCELLED... Winds will continue to diminish as Post Tropical Cyclone Zeta races away from North Carolina. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this high wind warning went out at Oct 29, 7:33 AM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Oct 29, 7:33 AM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 733 AM EDT Thu Oct 29 2020 .SYNOPSIS... The remnants of Tropical Cyclone Zeta will move rapidly up the Appalachian Mountains today and move off New Jersey by this evening. A trailing cold front and upper level trough will sweep through the region tonight, bringing in colder air for the weekend. && .NEAR TERM /TODAY AND TONIGHT/... As of 310 AM Thursday... As of the 2am NHC advisory, Tropical Storm Zeta was located near Tuscaloosa, AL and moving quickly to the northeast at 30 mph. This storm motion is unusually fast for a storm that currently retains its tropical characteristics, and the storm is expected to remain tropical as it passes to the northwest of the local forecast area. The predicted 8am location is about 50 miles west of Asheville, and the storm will continue to track to the northeast. There is currently a rainfall lull across much of North Carolina, but rain will fill back in from the west and southwest through the rest of the night and by sunrise most locations west of Raleigh should have rain. Along with the rain will come stronger winds. While there will be minimal atmospheric instability, and therefore only a slight chance of thunderstorms, even minimal instability immediately near the surface will allow stronger winds aloft to mix down to the surface. This is the primary reason for the wind advisory. As was mentioned earlier, the speed at which Zeta is moving will affect the amount of time it impacts the region. The bulk of the rainfall should actually move north into Virginia by mid afternoon, and wind gusts will peak in the early afternoon before diminishing in the late afternoon. A slight northwestward trend in the track of Zeta continues to lower rainfall forecasts. Expect as little as a quarter inch of rain in southeastern locations such as Fayetteville, with an inch to an inch and a half around Winston- Salem. A minimal shift in the track over the next 12 hours could impact those forecast numbers. Considering the strong southerly winds, temperatures will be quite warm for late October, around 80 in most locations, which should remain a few degrees below record highs in the mid 80s at climate sites. No changes are expected to headlines, which keeps Davidson, Forsyth, and Guilford counties in a Tropical Storm Warning, with all remaining counties under a wind advisory. Once Zeta passes by, focus then turns to a large upper low currently along the Texas-Oklahoma border. Right now there is no significant surface reflection of the upper low, but by this evening models try to show a developing surface low somewhere along the Appalachian Mountains. This surface low is not as evident in today's 00Z models as it was in previous forecast runs, so confidence has diminished in this feature overall. A cold front with this low will move across NC this evening into the overnight hours, but models are showing less instability and less precipitation along the front than previous runs. While there is certainly a threat of damaging wind from Zeta, the front was expected to carry more of a severe weather threat, but this threat appears to be lesser now. Still, the chance for damaging winds or an isolated tornado cannot be ruled out. Winds will begin to shift to the west and northwest behind the front, allowing lows to drop into the 50s. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 345 AM Thursday... The mid-level trough and surface low will exit off the Mid-Atlantic coast Friday morning. Models have sped up the timing of the system, so precipitation should be out of central NC by this time. Behind the cold front, dry NW flow will result in clearing skies through the afternoon and evening. NW winds will still be somewhat gusty on Friday, up to 20-25 mph, as the region will be sandwiched between the departing low and high pressure to the west. High temperatures will be much cooler than previous days, in the 60s for much of the area, with lows Friday night dropping to the upper-30s NW to mid-40s SE. A few mid-30s are even possible in the usual colder spots, and some patchy frost Saturday morning isn't out of the question in the far northern Piedmont. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 345 AM Thursday... The center of the surface high will move across the Northeast US on Saturday, resulting in dry conditions and cool autumn-like weather for central NC. Highs will be about 10-15 degrees below normal, in the mid-50s to lower-60s, with slightly warmer lows Saturday night (40s) as return flow develops with the high moving offshore. A reinforcing cold front and associated deep mid-level trough will move across the area Sunday and Sunday night. The front continues to look moisture-starved, with light precipitation amounts expected if any. For now just have slight chance POPs across the region, highest east. SW flow ahead of the front will result in slightly warmer temperatures on Sunday, with highs mainly in the 60s. Behind the cold front, Canadian high pressure will build across the Southeast US early next week. This will result in dry conditions and likely the coldest temperatures central NC has experienced so far this season. With clearing skies, lows Sunday night will likely drop into the 30s across a good portion of the area with more patchy frost possible, although gusty NW winds behind the front should limit radiational cooling somewhat. Highs on Monday will only be in the upper-40s to lower-50s, or 15-20 degrees below normal. As the center of the high approaches Monday night, clear skies and calm winds should result in effective radiational cooling and make this the coldest night of the period. Forecast lows are a bit below the model blends and towards the colder end of the ECMWF ensemble statistical guidance, generally lower-30s across the area with a few upper-20s even possible in the NW. This would result in widespread frost and possibly even a hard freeze across parts of the area. Temperatures should rebound a bit on Tuesday and especially by Wednesday (with highs close to normal) as the high moves to the east. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... As of 730 AM Thursday... ...Remnants of TC Zeta will bring adverse aviation conditions to all TAF sites today... The steadier rain has begun to move into the Triad, with the heaviest rain and strongest winds impacting the Triad between 12 to 18z as Zeta moves through the area. As the main rain band moves through the area, flight restrictions will lower to LIFR in the Triad. Elsewhere, flight restrictions will lower to MVFR as the rain band clips the area. The strong southwesterly low-level flow will the approach of Zeta will promote both low level wind shear and also strong surface winds between 25 and 40 knots. Zeta will quickly exit the area during the afternoon, but a strong cold front will be tracking through after 00Z. Some isolated to widely scattered storms are possible as the cold front crosses the area during the evening, mainly from KRDU eastward. Outlook: Expect gusty NWLY winds on Friday. High pressure takes over with VFR conditions expected through the period. Another cold front approaches late Sunday and Monday. && .RAH WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM to 7 PM EDT Thursday for NCZ007>011- 023>028-039>043-073>078-083>086-088-089. Tropical Storm Warning for NCZ021-022-038. && SYNOPSIS...Green NEAR TERM...Green SHORT TERM...Danco LONG TERM...Danco AVIATION...CBL/Kren
Hazardous weather outlook, Oct 29, 5:22 AM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 522 AM EDT Thu Oct 29 2020 NCZ021-022-038-300930- Forsyth-Guilford-Davidson- 522 AM EDT Thu Oct 29 2020 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Additionally, periods of rain through late morning, followed by scattered showers and thunderstorms in the afternoon and early Thursday night, may produce urban and creek and stream flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-023>028-039>043-073>078-083>086-088-089-300930- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-Stanly- Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 522 AM EDT Thu Oct 29 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Additionally, a few thunderstorms may become severe late this afternoon through early tonight. Locally damaging wind gusts or even an isolated tornado would be the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 29, 9:20 AM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 920 AM EDT Thu Oct 29 2020 NCZ021>023-038-039-073-074-083-291600- FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY- ANSON- INCLUDING THE CITIES OF WINSTON-SALEM, GREENSBORO, HIGH POINT, BURLINGTON, GRAHAM, MEBANE, LEXINGTON, THOMASVILLE, ASHEBORO, ARCHDALE, ALBEMARLE, TROY, WADESBORO, AND POLKTON 920 AM EDT Thu Oct 29 2020 ...Period of Damaging Wind Gusts, Possibly in Excess of 60 MPH, Will Spread across the Western Piedmont including the Triad between 900 am and Noon... A region of wind gusts frequently approaching 45 MPH, with occasional gusts in excess of 60 MPH, will spread northeast into the western Piedmont this morning. The strongest winds with the greatest potential to produce damage wind will likely occur between 10 AM and noon, but with strong winds likely to continue into the afternoon. These wind gusts will be strong enough to uproot or snap trees and break tree limbs and branches. This will likely result in power outages. In addition, unsecured lightweight objects blown about.
Nearby
High Wind Warnings in North Carolina, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.